There has been a real increase in the number of drug allergy case, essentially because of the increased use of a variety of drugs.
All drugs produced some reaction in the body. There are, however, some reactions which are produced only in certain are allergic in nature. Such unexpected reactions may be due to any of the following causes:
2. Drug interactions, for example a prescription containing a tranquiliser and an antihistamine may cause excessive drowsiness.
3. Indiosyncracy, as for example, an asthmatic may get palpitation of the heart even if he takes 1/4 gm of ephedrine.
4. Side effects, as are observed in the form of drowsiness after taking antihistamines.
5. Secondary effects, such as hesitancy in passing urine, or even retention of urine, on taking ephedrine, that occurs in older people due to an already enlarged prostate.
6. Allergic reactions. When a reaction occurs after adminstration of a drug, it is necessary to know its true nature.
Symptoms of an Allergic Reaction
The first time administration of a drug may cause no adverse reaction but its repetition a few days or weeks later may cause one. Reaction may occur due to 1. administration, 2. external application, or 3. a person sensitized by external contact may suffer a reaction by later ingestion of the sensitizing substance or a related chemical.
Skin Lesions : The most common drug reaction is urticaria; others are fever, skin rashes, jaundice and hepatitis. The most servere reaction is of anayphylaxis. Asthma may also be caused.
Urticaria is caused by allergy to various drugs such as pencillin, streptomycin, aspirin, sulphonamides, barbiturates, insulin, liver extract and others. Skin tests are of little use in the diagnosis of drug for urticaria, the best course being to stop all medication and note the subsequent effects. Contact dermatitis due to drugs allergy has already been described. It may be produced by sulphonamides, antibiotics, local anaesthetics, antihistaminic drugs, and many other drugs that are applied on the skin.
Fever : Drug fever is a common complication of treatment with sulphonamides, thiouracial, para-aminosalicylic acid (PAS), arsenicals, and anticonvulsants. The onset typically occurs a week or more after the first use of the drug. The fever may reach upto 102-1030F and may be continuous or intermittent. When the offending drug is discontinued, the fever subsides as soon as it has been eliminated from the body, usually in a few days.
Drug fever may be accompanied by a skin rash. The diagnosis may be suspected if unexplained fever develops during the administration of any of the commonly causative drugs and subsides when they are discontinued.
Some drugs which take longer to be eliminated, produce reactions which cause widespread lesions in the body, such as inflammation of the arteries, heart, liver, spleen, kidneys and lymph glands; the continued use of such drugs can lead to fatal consequences.
Blood Destruction : Destruction of the blood cells may occur as a result of allergic drug reaction. This may result from the use of aminopyrine, arsenicals, thiouracil, sulphonanmides, cold and anticonvulsive drugs. Except for gold and arsenic, these drugs are rather quickly eliminated from the body and the tendency is to recover within a week of the drug being discontinued.
Allergy to Vaccines
Various vaccines cause allergic reactions in sensitive people. They also cause some non-allergic reactions and it is essential that a proper differentiation be made between them. Non-allergic reactions include local inflammatory reactions and systemic reactions such as fever, malaise, nausea and vomiting. Allergic reactions may pertain to the skin. The respiratory system, the nervous system, or the reactions may be anaphylactic in nature. The whooping cough vaccine or the triple vaccine can occasionally cause purpuric rash, fever or shock. Tetanus toxoid has been known to cause urticaria, joint pains or even anaphylactic reactions in patients sensitive to eggs. Antirabic vaccine, in which the virus has been grown on the neurological tissue, is known to cause neurological reactions in some individuals. Urticarial rash and increasingly severe local reactions at the injected sites provides indications of impending reaction.
The patient allergic to aspirin, which chemically is acetylsalicylic acid, is also sensitive to foods which naturally contain salicylates. There are apricots, berries, currants, grapes, peaches, plums, tomatoes, cucumbers. These foods should be avoided by those who are allergic to aspirin.
The single and most important factor in the diagnosis of a drug reaction is the awareness of the doctor, that the symptoms may be due to allergic drug reaction. Discontinuation of the drug leading to a cessation of symptoms confirms the diagnosis. Some drugs take longer to be eliminated from the body, hence the symptoms of a drug’s reaction may continue for a few days after its cessation. Skin tests with drugs are not a reliable guide, and sometimes prove dangerous as well.
Symptoms such as fever, general malaise, restlessness or drowsiness, nausea, headache, transient numbness, generalized rashes, oedema, or unusual respiratory symptoms, especially coughing or wheezing are warning symptoms.
Vaccines made of egg as medium, or serum injections made from non-human resoruces, for example horses, must be given with care, and should be avoided where allergic reactions to them have been noted before. If tetanus toxoid immunziation has been given within five years, do not give ATS, but give a booster dose of 0.5 ml of tetanus toxid.
The amount and the duration of drug dosage are important. Repeated intermittent administration is more hazardous than continuous. The route of administration often effects the sensitizing index of the drug. The oral method is least likely to cause sensitization, the injection next, and an application to the skin or mucous membranes the most likely.